Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 84, NWS Paducah, KY

July 5, 2001Ripley County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jul 5, 2001, 6:18 AM CDT for Ripley County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 5, 2001, 6:18 AM CDT (11:18 UTC)
Expired
Jul 5, 2001, 6:45 AM CDT
In force
27 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ripley County, MO

The radar

The Memphis radar (KNQA), 177 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 11.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3645 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3645 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 051119
SVRPAH

MOC181-051145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
618 AM CDT THU JUL 5 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RIPLEY COUNTY IN SOUTHEAST MISSOURI

* UNTIL 645 AM CDT

* AT 614 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 13 MILES NORTHWEST OF GATEWOOD...MOVING EAST
  AT 30 MPH. THE CITY OF DONIPHAN IS IN THE PATH OF THIS STORM.

DOPPLER RADAR INDICATED THAT LARGE HAIL WILL LIKELY OCCUR WITH THIS
STORM. MOVE TO A STURDY PLACE OF SHELTER. STAY AWAY FROM WINDOWS.

LAT...LON 3677 9109 3652 9109 3652 9067 3679 9080

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:34 AM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 5, 2:34 AM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
234 AM CDT THU JUL 5 2001

LATEST SURFACE ANALYSIS SHOWED FRONT ARCING SOUTHWEST FROM THE THUMB
OF MI TO KLAF...KSPI...THEN WESTWARD TO KMCI. AVN 06Z FRONTAL
POSITION FORECAST CLOSEST TO ACTUAL BUT FRONT STILL SLIGHTLY FURTHER
NORTH. IMPRESSIVE CONVECTION ENTERING THE NE CORNER OF CWA BEING
DRIVEN BY A VORT MAX WHICH IS ALSO BEING HANDLED VERY WELL BY THE
00Z AVN RUN. WILL KEEP SIMILAR ZONE BREAKOUT TO ACCOUNT FOR TIMING
OF FROPA AND CHC FOR CONVECTION. WITH DECENT LAYER RH AND LI'S IN
THE -2 TO -4 RANGE...WILL GO WITH SCT RW/TRW UNTIL FROPA...IE. EARLY
ACROSS THE NORTHERN HALF OF THE CWA AND THROUGH MIDDAY ELSEWHERE.
STORMS MAY LINGER INTO THE EARLY AFTERNOON ACROSS THE EXTREME
SOUTHERN SECTIONS...BUT BY THEN MODELS DECREASE LAYER MOISTURE SO
WILL NOT TRY TO GET TOO FANCY. WILL MAKE A FEW TWEAKS HERE AND
THERE...BUT NO MAJOR CHANGES.

WITH N>O NEW EXTENDED DATA YET...WILL MAKE NO CHANGES THERE.

.PAH...NONE.

PACKETT

In the hours before

Special weather statement, Jul 5, 1:35 AM CDT, 4 hours 43 minutes before
ILZ075>078-INZ081-082-050730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
135 AM CDT THU JUL 5 2001

...STRONG THUNDERSTORMS APPROACHING THE WABASH VALLEY...

AT 130 AM...STRONG THUNDERSTORMS WERE OVER SOUTH CENTRAL ILLINOIS...
ABOUT 40 MILES NORTH THROUGH NORTHEAST OF MOUNT VERNON. THESE
STORMS WERE MOVING SOUTHEAST AT 35 MPH.

THESE STORMS WILL ENTER NORTHERN WAYNE COUNTY AROUND 2 AM...POSSIBLY
REACHING EDWARDS AND WABASH COUNTIES BY 3 AM. THE MAIN THREAT WITH
THESE STORMS WILL BE STRONG WINDS. SOME TREE DAMAGE HAS BEEN
REPORTED WITH THESE STORMS IN EFFINGHAM COUNTY.

PERSONS IN WAYNE...EDWARDS...AND WABASH COUNTIES SHOULD PREPARE FOR
LOCALLY STRONG THUNDERSTORMS. GUSTY WINDS...VERY HEAVY RAIN...AND
FREQUENT DANGEROUS LIGHTNING WILL BE THE MAIN THREATS. STAY TUNED TO
THIS STATION FOR LATER UPDATES ON THE PROGRESS OF THESE STORMS.

YORK
Special weather statement, Jul 5, 2:40 AM CDT, 3 hours 38 minutes before
ILZ075>078-INZ081-082-050845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
240 AM CDT THU JUL 5 2001

...STRONG THUNDERSTORMS APPROACHING THE WABASH VALLEY...

AT 230 AM...STRONG THUNDERSTORMS WERE OVER SOUTH CENTRAL ILLINOIS...
20 TO 30 MILES NORTH THROUGH NORTHEAST OF MOUNT VERNON. ONE OF THE
STRONGEST STORMS WAS ABOUT 10 MILES NORTH OF FAIRFIELD. THE STORMS
WERE MOVING SOUTHEAST AT 35 MPH.

THESE STORMS WILL REACH INTERSTATE 64...FROM MOUNT VERNON TO
GRAYVILLE ILLINOIS...BETWEEN 315 AM AND 415 AM. THE MAIN THREAT
WITH THESE STORMS WILL BE STRONG WINDS...ALONG WITH SMALL HAIL AND
VERY HEAVY RAIN.

PERSONS IN JEFFERSON...WAYNE...EDWARDS...AND WABASH CzOUNTIES SHOULD
PREPARE FOR LOCALLY STRONG THUNDERSTORMS. THESE STORMS CONTAIN
FREQUENT DANGEROUS LIGHTNING. STAY TUNED TO THIS STATION FOR
LATER UPDATES ON THE PROGRESS OF THESE STORMS.

YORK
Special weather statement, Jul 5, 3:49 AM CDT, 2 hours 29 minutes before
ILZ075>078-082-083-INZ081-082-085-050945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
349 AM CDT THU JUL 5 2001

...STRONG THUNDERSTORMS MOVING THROUGH THE WABASH VALLEY...

AT 345 AM...STRONG THUNDERSTORMS WERE OVER SOUTHERN ILLINOIS...
MAINLY ALONG AND NORTH OF INTERSTATE 64. THE STRONGEST STORM WAS
ABOUT 8 MILES NORTHWEST OF CARMI. THE STORMS WERE MOVING SOUTHEAST AT
35 MPH.

THE STRONG STORM NEAR CARMI WILL APPROACH MOUNT VERNON INDIANA
THROUGH 445 AM. THE MAIN THREAT WITH THIS STORM WILL BE STRONG
WINDS UP TO 45 MPH. MARBLE SIZE HAIL...VERY HEAVY RAIN...AND
FREQUENT DANGEROUS LIGHTNING WILL ALSO ACCOMPANY THIS STORM.

PERSONS IN THE REGION FROM MOUNT VERNON ILLINOIS...TO CARMI
ILLINOIS...TO MOUNT VERNON INDIANA...SHOULD PREPARE FOR LOCALLY
STRONG THUNDERSTORMS. THESE STORMS CONTAIN FREQUENT DANGEROUS
LIGHTNING. STAY TUNED TO THIS STATION FOR LATER UPDATES ON THE
PROGRESS OF THESE STORMS.

YORK
Special weather statement, Jul 5, 5:46 AM CDT, 32 minutes before
ILZ082-083-INZ085-KYZ014-051145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
546 AM CDT THU JUL 5 2001

...STRONG THUNDERSTORMS MOVING ACROSS THE WABASH VALLEY...

AT 543 AM...STRONG THUNDERSTORMS WERE OVER SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA...MAINLY ALONG AND JUST SOUTH OF INTERSTATE 64.
THE STRONGEST STORM WAS ABOUT 10 MILES SOUTH OF CARMI ILLINOIS. THE
STORMS WERE MOVING SOUTHEAST AT 35 MPH.

THE STRONG STORM NEAR CARMI WILL BE NEAR MOUNT VERNON INDIANA
BY 6 AM CDT. THE MAIN THREAT WITH THIS STORM WILL BE STRONG WINDS UP
TO 45 MPH. MARBLE SIZE HAIL...VERY HEAVY RAIN...AND FREQUENT
DANGEROUS LIGHTNING WILL ALSO ACCOMPANY THIS STORM.

PERSONS IN THIS REGION SHOULD PREPARE FOR LOCALLY STRONG
THUNDERSTORMS. STAY TUNED TO THIS STATION FOR LATER UPDATES ON THE
PROGRESS OF THESE STORMS.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:28 AM CDTSevere Thunderstorm WarningPAHWayne32 min
Jul 5, 11:45 AM CDTSevere Thunderstorm WarningPAHBollinger, Stoddard45 min
Jul 5, 12:58 PM CDTSevere Thunderstorm WarningPAHMississippi32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.